Freedom

Freedom
Freedom Is Power

Sunday, October 16, 2016

Deaf From Painkillers ?

Good afternoon and thank you for visiting Chasenomore.Org..
Many have questioned my hearing loss to painkillers, but it happened, and is the story of my life.
If it happened to me, it can happen to anybody.
A powerful and potentially addictive painkiller used by millions of Americans is causing rapid hearing loss, even deafness, in some patients who are misusing the drug, according to hearing researchers.

Patients have been identified by doctors at the House Ear Institute in Los Angeles and several other medical centers who have treated patients with sudden hearing loss. The hearing problems appeared to be amongst people who abuse Vicodin, Lorcet, Lortab and other chemically comparable prescription drugs by taking exceptionally high dosages for several months or more.

(Christina Jaeger of Sherman Oaks)
(Her story very similar to mine) was prescribed Vicodin in 1993 after a back injury. Gradually, she got addicted. She would wean herself off Vicodin for brief periods, only to relapse when doctors continued to prescribe the drug for her recurring pain.

The ("36-year-old model and fitness trainer") I emphasis her title because, like me she was a regular woman turned addict.) She suddenly began to lose her hearing. When her doctors couldn't explain what was happening, she went to the House Institute, where specialists concluded that (Vicodin) was to blame. Jaeger immediately entered a treatment program to kick her Vicodin habit. But it was too late. (As it was for me) By the time she completed the program, she was deaf.

"If I had only known, I would have tried anything to stop," Jaeger said. "The lack of information is what I'm most furious about. That, and the proclivity of doctors to write prescriptions for Vicodin like it's candy."

Some experts believe that doctors' willingness to liberally prescribe potent narcotic painkillers may be contributing to the rise in abuse.

Vicodin, a synthetic opiate that is a chemical cousin of heroin and morphine, has long been known to doctors as a potentially addictive medication. "As soon as Vicodin hit the market, there was a steady stream of addicts,".. Painkiller abuse is now a PANDEMIC !

(Vicodin is a combination of "acetaminophen and hydrocodone" and is also sold under the brand names Lorcet, Lortab and Hydrocet.)

When doctors see cases of sudden hearing loss, and the patient takes painkillers daily, they believe some patients may not realize--or admit--their addiction to the painkillers. Vicodin is typically prescribed for short-term use of (two to three weeks) at most, with patients taking (one pill every six hours). But many of the patients who have suffered hearing loss were taking (20 pills or more a day) for at least two months, doctors said.
Throughout my 11 years of addiction, I continually increased my dose. I needed more and more to get the same effect.
I was taking (65 to 70 pills a day) !

A story about a man who ran a successful construction company in the West San Fernando Valley, owned a home and had a wife and kids--but also a secret vice: (Vicodin)

He initially began taking the painkiller after two knee surgeries. He developed a tolerance and the drug lost its effect. Soon he was taking (20 to 30) pills a day. ("I didn't even realize I was addicted,") he said. " (Neither did I when I was a addict) After all, this was a prescription drug. It took the pain away, and I functioned normally."

His life changed, however, in November 1993, when he started experiencing ringing in his ears. (How I started going deaf) Then sounds became muffled, (Same with me) first in one ear, then the other, like an electrical short circuit in an amplifier. Alarmed, he went to see his doctor, who referred him to the House Institute. Doctors prescribed steroids, but the drugs didn't help. (Four weeks after his first symptoms), he was completely deaf... (I went deaf in 6 months)
(Another person like me)
It's real...

The construction manager blames his addiction and deafness for the loss of his business and the demise of his marriage. "I lost everything," he said. "All because of a stinking little pill."...

Soon, other patients with the same symptoms began showing up at the House Institute. All admitted abusing drugs containing the (hydrocodone-acetaminophen) mix. Researchers began tracking these cases more and more people showed up with the same problem.

Hearing researchers are still trying to find out how these painkillers cause deafness. They know the delicate hair cells inside the inner ear are permanently damaged in people with opiate-induced hearing loss. These hair cells are like tiny microphones, picking up sound vibrations and transforming them into nerve impulses that are transmitted to the brain. Once they're destroyed, people lose the ability to sense sounds...
(The Story Of My Life)

Researchers also suspect that the inner ear contains opioid receptors, or nerve endings that are highly sensitive to stimulation by drugs like morphine, heroin or hydrocodone. They believe that there is a connection between these two phenomena. "But still unclear as to the exact mechanism of damage.

It's unclear whether the damage can be reversed once patients start experiencing symptoms. "Some patients have retained some hearing if they stop using the painkillers immediately," House said. "But for most, the damage is already done. Once the process starts, it seems irreversible."

Thank you for reading.
Chekesha L. Ellis